This Popular OTC Drug Can Easily Cause “Severe Damage,” Doctor Warns

Most of us are aware that over-the-counter (OTC) drugs can cause adverse effects. Since these…

Most of us are aware that over-the-counter (OTC) drugs can cause adverse effects. Since these medications are so easy to access, however, we may assume that any side effects will be minimal, if they appear at all. However, experts warn that certain OTC medications—including the most popular brand of them all—can cause serious health complications. The key to staying safe, they say, is to carefully read the label and avoid doing one particular thing. Read on to find out which OTC drug may put you at higher risk of harm, and how to avoid doing “severe damage” to your liver.

READ THIS NEXT: This Popular Med Is “The Most Dangerous OTC Drug” According to Doctors.

Man in hospital bed sleeping
Shutterstock

Certain OTC medications can cause acute liver damage, especially when consumers take more than the recommended amount. However, studies have shown that even if you do adhere to dosage recommendations, you may still run the risk of more moderate liver injury.

For instance, a 2008 study published in the journal Medical Clinics of North America noted that for most people, “the minimal dose of acetaminophen that produces liver injury varies from four to 10 grams.” However, they also note that “recent prospective studies demonstrate evidence of mild biochemical liver injury with therapeutic dosing of one gram of acetaminophen every six hours in healthy volunteers.”

READ THIS NEXT: Storing Your Medication Here Can Increase Side Effects, Study Finds.

Tylenol

Acetaminophen is a key active ingredient in Tylenol, widely considered the most dangerous OTC drug based on rates of hospitalization and death. Experts warn that if you take extra-strength rather than regular-strength Tylenol, your odds of an overdose increase dramatically.

See also  If You Feel This in Your Legs, Call 911 Immediately

According to the University of California Irvine (UCI), that’s because many people fail to adjust their total pill intake to account for the higher individual doses of extra-strength medication. “One Tylenol extra strength pill contains 500 mg of acetaminophen. If an individual takes two pills up to four times a day [as is allowed with regular-strength Tylenol] that’s 4,000 mg,” says UCI Health.

Taking more than this amount can result in serious health consequences, says Ke-Qin Hu, MD, a leading liver disease specialist with UCI Health Liver and Pancreas Services. “Severe damage could occur if people take more than four grams [or 4,000 mg] of acetaminophen in 24 hours,” warns Hu.

Close up of girl hold glass of water and white pills at her mouth.
fizkes / Shutterstock

A 2012 study published in the Journal of General Internal Medicine studied 500 adult patients aged 18-80 to assess their likelihood of consuming too much acetaminophen when tasked with self-medicating.

The results were staggering: nearly one quarter of the study participants took more than the recommended daily amount of the drug. “Overall, 23.8 percent of participants demonstrated they would overdose on a single over-the-counter acetaminophen product by exceeding a dose of four grams in a 24-hour period; 5.2 percent made serious errors by dosing out more than six grams,” the study concluded.

Woman taking pills with water
Shutterstock

Despite being one of the most dangerous OTC drugs on the market, acetaminophen is also one of the most widely used. Because you can find it in over 600 prescription and over-the-counter medications, there’s a high risk of unintentional double-dosing. According to that same 2012 study, “45.6 percent of adults demonstrated they would overdose by ‘double-dipping’ with two acetaminophen-containing products.”

See also  Taking This OTC Cold Medication May Be Putting Your Heart in Danger

Speak with your doctor or pharmacist if you are unsure of whether it is safe to combine any two or more medications, or if you do not know how much acetaminophen you have consumed.

READ THIS NEXT: Never Take These 2 Common OTC Medications at Once, Experts Warn.